Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abacavir and heart problems
Jun 28, 2013

Hi doctor Henry, I've been taking medications for 19 days after 9 years of being HIV+. The last month my cd 4 was 192 (23.1%) and my viral load was 64. My doctor decided to start treatmen with Kivexa and Stocrin because of my cd4. The first pill I took was one of Kivexa in the morning (Stocrin at night) and I started feeling a blurry sensation on my chest (it is not a pain, it feels more like "I feel my heart there") two hours later. Since then, I've been feeling it. I've read that Abacavir can cause chest pain or heart damage and I'm worried about it. I have no familiar background for cardiac illness but I feel something there which is not pain but something like "more sensitive" feeling. Today I went to the doctor but she wasn't at the hospital, so a nurse talked to me and told me it was because my body was still trying to get used to medication. She talked to the pharmaceutical chemist and he told her that the Abacavir does cause heart problems sometimes but, because of the symptoms I described, it was more like what she had told me before (my body was not used to it yet). The nurse told me I was the first patient to say something about this "heart sensitive" thing. She told me to keep taking the same meds until I could see my doctor (I have an appointment on July 15th) Do you think it is safe for me to do it? Don't you think it is necessary to switch meds as soon as possible? I would like to know your opinion. Do you think it is necessary to go to a cardiologist? Thank you very much for your time. Alejandro.

Response from Dr. Henry

Heart problems from the abacavir in Kivexa have been clustered (generally observed) in patients with already high risk for heart disease (smokers, high cholesterol) and are not usually acute in nature (seen over many months usually). Monitoring for the acute hypersensitivity reaction (allergic type response) to abacavir is another matter but that problem is rarely seen after first dose ever and is unlikely if you have been tested for HLA B5701 status. I would try to follow the nurse's and your doctors advice since they are familiar with your overall health situation. KH



Previous
Truvada & Viramune
Next
left leg toe pain and not able to walk

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement